Alert archive / Kansas / Frost Advisories in 2022

Frost Advisory 2, NWS Wichita, KS

April 17, 202216 counties in Kansas

NWS Wichita, KS issued this frost advisory at Apr 17, 2022, 3:25 PM CDT for 16 counties in Kansas. It took effect at Apr 18, 2022, 4:00 AM CDT. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Apr 17, 2022, 3:25 PM CDT (20:25 UTC)
In effect from
Apr 18, 2022, 4:00 AM CDT
Expired
Apr 18, 2022, 4:50 AM CDT
In force
50 min
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS73 KICT 172025
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
325 PM CDT Sun Apr 17 2022

KSZ032-033-047>049-181030-
/O.NEW.KICT.FZ.W.0003.220418T0900Z-220418T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
325 PM CDT Sun Apr 17 2022

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth and Saline 
  Counties.

* WHEN...From 4 AM to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ050>053-067>072-082-083-091>094-181030-
/O.NEW.KICT.FR.Y.0002.220418T0900Z-220418T1400Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lyons, Sterling, McPherson, Hillsboro, 
Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, 
Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, and Grenola
325 PM CDT Sun Apr 17 2022

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 4 AM to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
651 
WWUS73 KICT 180844
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
344 AM CDT Mon Apr 18 2022

KSZ032-033-047>049-181400-
/O.CON.KICT.FZ.W.0003.220418T0900Z-220418T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
344 AM CDT Mon Apr 18 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth and Saline 
  Counties.

* WHEN...From 4 AM to 9 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ050>053-067>072-082-083-091>094-181400-
/O.CON.KICT.FR.Y.0002.220418T0900Z-220418T1400Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lyons, Sterling, McPherson, Hillsboro, 
Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, 
Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, and Grenola
344 AM CDT Mon Apr 18 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 4 AM to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
858 
WWUS73 KICT 180950
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
450 AM CDT Mon Apr 18 2022

KSZ032-033-047>049-181100-
/O.CAN.KICT.FZ.W.0003.000000T0000Z-220418T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
450 AM CDT Mon Apr 18 2022

...FREEZE WARNING IS CANCELLED...

A freeze is no longer expected early this morning due to clouds
and sprinkles in the area. 

$$

KSZ050>053-067>072-082-083-091>094-181100-
/O.CAN.KICT.FR.Y.0002.000000T0000Z-220418T1400Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lyons, Sterling, McPherson, Hillsboro, 
Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, 
Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, and Grenola
450 AM CDT Mon Apr 18 2022

...FROST ADVISORY IS CANCELLED...

A widespread frost is no longer expected early this morning due to
clouds keeping temperatures a bit milder in much of the area. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Apr 17, 2:55 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 17, 2:55 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
255 PM CDT Sun Apr 17 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM CDT Sun Apr 17 2022

Water vapor imagery currently shows two impulses, one lifting
into Western MO with another piece of energy tracking into Central ND.
Low clouds have been quick to clear out of central/western KS
today with most of the area expected to see clear skies by early
this evening.

With clear skies in place, expecting temps to fall off quickly
this evening. Did go ahead and issue frost/freeze headline for
tonight as lows fall into the 30-36 degree range. The biggest
issue will be how quick the low clouds come back over southeast
KS which could affect how quick overnight temps fall. The only
areas that are expecting a somewhat hard freeze will be for
locations along and north of I-70.

By Mon morning, shortwave energy will be moving into the Upper
Mississippi Valley as a large area of surface high pressure
extends from Western ND into OK. This will keep below normal
temps in place to start the work week. Strong Lee troughing is
still expected to develop on Tue as the surface high shifts east.
This will setup strong south winds for Tue afternoon with
sustained speeds in the 20-30 mph common with gusts 30 to 40 mph.
Models continue to generate some light precip as low level
moisture quickly increases along with a weak upper impulse sliding
across Northern OK. However, confidence is low on how widespread
activity will be Tue. More widespread convection should occur Tue
night as 850-700mb moisture transport quickly increases setting
the stage for elevated convection. At this time it appears areas
generally southeast of the KS Turnpike would have the better storm
chances Tue night.

For Wed, another piece of shortwave energy is expected to track
across the Northern Plains. This will allow a boundary to remain
situated through the Flint Hills/southeast KS. The big question
will be if convection can develop along this feature Wed
afternoon/evening. Will maintain some pops in these locations to
account for this. Upper flow will turn more southwesterly for Wed
night which will quickly increase theta-e advection near and above
850mb which is expected to once again result in elevated storms
Wed night.

.LONG TERM...(Thursday through Sunday)
Issued at 255 PM CDT Sun Apr 17 2022

Strong warm/moist advection is expected to continue across the
Plains for Thu as a more robust upper trough starts to dig over
the West Coast. Strong capping should limit storm development
during the day Thu. Better storm chances Fri look to be over the
High Plains as rich low level moisture continues to work west with
a dryline setting up over Western KS. At this time Sat looks like
our best chance for severe storm potential as the upper trough
starts to directly impact the area. There are still plenty of
timing differences between the medium range models so confidence
remain fairly low with regards to timing and location of storms
this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1222 PM CDT Sun Apr 17 2022

Clouds are quickly on an eastward progression based on the latest
satellite. KCNU will have continued cloud cover into the evening,
but the cloud base is uncertain. Current MVFR conditions are
expected to drop to IFR, but pessimism exists with this forecast
given observations in multiple directions. Widely scattered
showers could impact KCNU in the next few hours, but the chances
continue to look low. Otherwise there will be minimal concerns for
the rest of the sites with VFR conditions and lighter winds.

&&

.FIRE WEATHER...
Issued at 255 PM CDT Sun Apr 17 2022

Very high grassland fire danger is expected Tuesday afternoon and
early evening.

Strong south winds are forecast for Tue afternoon and early
evening with sustained speeds in the 20-30 mph range with gusts
30-40 mph. The higher end of this range looks to be for areas
along and west of I-135. Afternoon RH values are expected to be in
the 35% to 40% range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  61  38  63 /   0   0   0  30
Hutchinson      33  59  36  62 /   0   0   0  20
Newton          33  59  37  61 /   0   0   0  30
ElDorado        35  60  37  61 /   0   0   0  30
Winfield-KWLD   35  62  39  65 /   0   0   0  30
Russell         30  59  35  63 /   0   0  10  10
Great Bend      31  60  37  63 /   0   0  10  10
Salina          31  59  35  61 /   0   0   0  30
McPherson       33  59  36  60 /   0   0   0  30
Coffeyville     36  61  36  65 /  10   0   0  20
Chanute         35  59  34  62 /  10   0   0  30
Iola            34  58  34  60 /  10   0   0  40
Parsons-KPPF    36  60  35  64 /  10   0   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM to 9 AM CDT Monday for KSZ050>053-
067>072-082-083-091>094.

Freeze Warning from 4 AM to 9 AM CDT Monday for KSZ032-033-
047>049.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...VJP
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 17, 11:28 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1128 AM CDT Sun Apr 17 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181630-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1128 AM CDT Sun Apr 17 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be periodic chances for thunderstorms across the area
from Tuesday through Saturday. At this time, the risk for organized
severe storms appears low though Thursday. However, chances for
severe weather may increase by late Friday or Saturday.

Very high grassland fire danger is possible in the afternoon hours
Tuesday through Thursday, mainly across central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:25 PM CDTFreeze WarningICTBarton, Ellsworth, Lincoln, Russell, Saline13 hr

Nearby

Frost Advisories in Kansas, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.